Hail, Furnas
- When
- May 9, 6:45 AM CST
- Where
- Furnas County, 0.87 mi NE of Cambridge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -100.160
Complex of thunderstorms brings large hail and damaging wind gusts at rather odd time of day to portions of south central Nebraska on May 9th. The severe thunderstorms that brought large hail up to half dollar size, and wind gusts around 60 MPH, actually developed over the high plains the previous evening and overnight.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Complex of thunderstorms brings large hail and damaging wind gusts at rather odd time of day to portions of south central Nebraska on May 9th. The severe thunderstorms that brought large hail up to half dollar size, and wind gusts around 60 MPH, actually developed over the high plains the previous evening and overnight. This activity arrived into far western portions of the area around 0800CDT, which is an unusual time for severe weather in this portion of the country. The most intense portion of the MCS affected Harlan County between 0900-1000CDT as a bowing segment developed and caused combination of strong wind AND hail. The severe weather focus largely shifted south into KS by 1100CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 6:02 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 702 AM CDT Tue May 9 2023 ...AVIATION AND MESOSCALE UPDATE... .Mesoscale Discussion... Issued at 655 AM CDT Tue May 9 2023 Severe Thunderstorm Watch has been issued for areas along and S of the NE/KS state line through noon. No major changes to thinking expressed earlier/below other than that latest trends may be to shift the greatest threat a tad S, perhaps more solidly S of the state line. Severe activity near MCK may move NE/ENE over the next hr, or so, but with time the prevailing storm motion should turn more E, then even ESE/SE towards midday. Reservoir of MUCAPE up to around 2000 J/kg is already in place, and this may incr as steeper lapse rates shift eastward. Latest regional VADs are sampling 40-50+kt of effective shear so supercells with very large hail remain greatest concern. Most pressing mesoscale factors to monitor later this morning and early afternoon will be potential for activity to gradually bec sfc based. Backed low level flow amidst rising Tds into the 60s could lead to incr tornado threat if activity lingers near the sfc warm front. && .DISCUSSION...(Today through Monday) Issued at 510 AM CDT Tue May 9 2023 Key Messages: * Primary forecast concern/impact will be potential for severe weather each of the next few days as an active pattern returns. * The first round of potential severe weather will probably come this morning for roughly S half of CWA. Large hail is the main concern. * The next best chance for severe thunderstorms looks to be on Thu as the primary upper low ejects through the Central Plains, though additional periods of strong/severe storms can't be ruled out tonight through Wednesday night. * Most areas will have several chances for much-needed moisture this week, and hopefully the moisture becomes realized as a much drier pattern sets in this weekend and continues through much of the following week. * Temperatures will be the most stable aspect of the forecast (and unusually stable at that for mid to late spring in the Plains!) with persistent 70s-80s for highs, and 50s-60s for lows. Forecast Details: Will focus much of this discussion on the first few periods as there really isn't any additional clarity to forecast details Thu into Fri. As previous discussions have alluded to, it's a murky forecast/pattern with each day's sensible weather details largely dependent on tstm evolution over the previous 12-24 hrs. Right off the bat, will state that the potential for elevated supercells with large hail this AM into early aftn has appeared to incr quite a bit over the past 12-24 hrs. Latest CAMs have converged towards a solution of elevated tstms developing in the 11-14Z time frame within zone of enhanced low level theta-e advection and steep isentropic ascent on S/SE fringes of mid-level shortwave evident in latest WV imagery over NE CO/W NE. Appears zone of greatest tstms chcs will be relatively confined to an area roughly 30-40mi on either side of the NE/KS state line. Time lagged HRRR data has been pretty consistent in keeping strongest simulated refl cores S of Hwy 6 corridor. Have bec incr concerned at potential for large hail, possibly up to at least golf ball size, due to overlap of forecast MUCAPE 1500-2500 J/kg and 40-55kt of effective deep layer shear. Forecast soundings in the 15Z-18Z time frame from several models near the state line reveal very steep H7-H5 lapse rates 7.5-8.0 C/km (which coincides with optimal hail growth temps of -20C to -30C) and decent clockwise curvature and length to hodographs, even when removing the stable lowest 1km. Furthermore, E/ESE 1-6km shear vectors/mean storm motion suggests cells will be able to traverse the instability gradient and maintain unstable inflow thru the AM before perhaps even bec sfc based by midday and into the early aftn near or just S/SE of Beloit. Conceptual model and good CAM run-to-run and model- to- model agreement are sufficient for incl mention of severe storms and large hail within the grids for roughly areas along and S of the state line. Time frame of greatest concern is 14Z to 19Z - which is climatologically pretty unusual! Thereafter,uncertainty regarding storm prop and potential for new development along SW flank/outflow increases, though I want to stress that this uncertainty shouldn't necessarily imply a lesser threat for severe wx. In fact, could envision iso re-development along any outflow boundaries this aftn/early eve, in which all modes of severe wx would be poss owing to continued steep lapse rates, strong instability/shear, and moistening/backed low level flow. Any late aftn/eve convection is just very conditional on how activity evolves this morning, but would probably favor far S/SW zones. Uncertainty of storm evolution today also casts uncertainty on high temperatures. Models range anywhere from mid 60s to mid 80s. Nudged temps down a few deg given likelihood for at least some cloud debris to linger into the aftn, though also think some W zones esp. should see some clearing by late aftn. Generally speaking, think most areas will be mainly dry this eve into early overnight. Around 06Z, some CAMs develop an arc of elevated convection over mainly south central NE zones while others propagate activity eastward off the High Plains. Most guidance is less organized/intense compared to this AM, probably due to MUCAPE mostly less than 1500 J/kg and less effective shear. However, continued plume of steep mid level lapse rates and 30-35kt of eff shear could still support some marginally severe hail in most intense cores. WPC has been insistent on placing a "Slight Risk" for excessive rainfall over roughly S half of CWA for today and tonight, though locally we feel dry antecedent conditions (ongoing drought, 30-day pcpn avg 25-75 percent of normal across most of CWA, top soil moisture levels in the 5-15th percentile), mostly progressive nature of convection, relatively tame PWATs, and distinct possibility that the most intense rain doesn't overlap in time and space suggests this is a very iso concern and not one worth messaging at this time. If training convection becomes more likely, then may need more emphasis. As mentioned above, details regarding convective coverage/potential becomes pretty uncertain for mid to late week. Generally speaking, Wed offers the LEAST potential (both coverage and intensity), with higher chcs expected with arrival of main upper trough on Thu. Gut feeling is that the Thu convection will grow upscale rather quickly owing to meridional deep shear vectors and strong forcing associated with mid level jet streak and height falls. This would suggest a mainly a damaging wind and 1-1.5" hail threat, though the S flank of any QLCS would probably carry at least a somewhat greater hail/tornado threat. Thu should offer the greatest tstm coverage, so PoPs are highest in this period at 70 to 80 percent. Trough timing/placement bec even more uncertain on Fri as the EC is slow enough to give some areas another chc for organized shwrs/tstms. However, NAM is more progressive and largely dry slots the area. Hopefully most areas receive some much-needed moisture over the next few days as the pattern looks to bec much drier by this weekend and into the following week. In fact, organized pcpn/convection chcs could be quite minimal for large portion of the traditional "Tornado Alley" during climatologically peak/near-peak severe weather season due to persistent strongly negative H5 height anomalies from the Great Lakes southward into the Deep South. This would largely "shut off" the Gulf to any substantial moisture transport outside of the southern High Plains. Could still have frontal passages in amplified NW flow, but these would be fairly moisture starved and lacking significant cold air given strong connection to Pacific airmass that is transported up and over the Canadian Rockies. This pattern would also support unusually consistent temperatures for mid to late spring in this area. Both GEFS and EPS are remarkably consistent with temps throughout the duration of their runs with highs in the 70s/80s nearly every day, and lows mostly in the 50s and 60s. May isn't necessarily known for it's stable, pleasant temperatures and low humidity in these parts, but that may very well be the best way to describe this weekend through next week. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday) Issued at 645 AM CDT Tue May 9 2023 No significant reductions in flight category expected. Today: Main issue will be potential for showers and mostly weak thunderstorms to move in from the W later this AM. Initial activity will be showery in nature after about 13-14Z, but could have better chcs for thunder mid to late AM into early aftn. Should see a break in activity by late aftn into the eve. Winds will be SErly and a bit breezy during the day, with sustained winds 11-16kt and gusts around 25kt. Some model data suggests a shift to Wrly winds by early this aftn behind an outflow boundary, but not enough confidence to incl this as prevailing attm. Will amend as necessary. Confidence: Medium to high. Tonight: Quiet conditions are expected through the eve hrs before new thunderstorm development bec poss towards 02-06Z. Exact timing and placement of this activity is highly uncertain, and likely tied to how activity plays out during the day today. Thus, not enough confidence to go more than VCTS attm. Can't rule out some lower CIGs developing by dawn Wed am as flow turns a bit more ESE/upslope, but again, not enough confidence for more than SCT group. Confidence: Low. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && Mesoscale...Thies DISCUSSION...Thies AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 533 AM CDT Tue May 9 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 533 AM CDT Tue May 9 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. The potential for severe thunderstorms returns to the forecast area today, perhaps as early as mid-morning, mainly for areas near and especially south of Highway 6. Large hail up to golf ball size is expected to be the main severe threat this morning, but any thunderstorms that linger along outflow boundaries this afternoon could pose a risk for damaging wind gusts around 60 MPH and an isolated tornado, in addition to very large hail. It is possible that this morning's activity pushes the best chances for afternoon severe weather south of the area towards the I-70 corridor. After a lull this evening and early overnight, thunderstorm chances are forecast to increase around and after midnight, mainly for south central Nebraska. Some of this activity could pose a risk for marginally severe hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An active weather pattern is forecast to persist through at least Thursday, with multiple rounds of thunderstorms possible for at least portions of the outlook area. The overall greatest risk for severe thunderstorms in the extended looks to come on Thursday with the arrival of the main upper level trough. Large hail, damaging winds, and a tornado or two will be possible. The severe threat appears lower and more isolated with any thunderstorm activity Wednesday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed as early as this morning for areas along and especially south of Highway 6. Reports of nickel size hail, or larger, and damaging wind gusts are greatly appreciated! && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 12:44 UTC.
5 hail, 1 high wind. Local standard time, as filed.
There was a brief break in between rounds of hail up to the size of half dollars.
A wind gust of 58 MPH was measured by a mesonet station located one mile east of Odessa. These east-southeasterly winds were well behind the main area of thunderstorms and were just outside the edge of more stratiform rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096366, 1096367, 1096368, 1096369, 1096370, 1096397.